Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 148, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2004, 5:48 PM EDT for McCreary County, Whitley County, Kentucky. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2004, 5:48 PM EDT (21:48 UTC)
- Expired
- Jun 2, 2004, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties McCreary County, KY, Whitley County, KY
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 6:18 PM EDT | HAIL 1 | Rockholds, KY | QUARTER SIZE HAIL COVERING THE GROUND. FROM 618 TO 625 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 022148 SVRJKL KYC147-235-022245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 547 PM EDT WED JUN 2 2004 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHITLEY COUNTY IN KENTUCKY. MCCREARY COUNTY IN KENTUCKY. * UNTIL 645 PM EDT. * AT 547 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTH OF PARKERS LAKE...OR 12 MILES SOUTHEAST OF SOMERSET...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUMBERLAND FALLS STATE RESORT PARK AROUND 555 PM EDT. YOUNGS CREEK AROUND 600 PM EDT. WALDEN AROUND 605 PM EDT. ROCKHOLDS AROUND 610 PM EDT. HAIL UP TO THE SIZE OF GOLF BALLS HAS BEEN REPORTED WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3695 8440 3683 8455 3676 8407 3694 8409 $$ SBH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:00 PM EDT, 48 minutes earlier.
Area forecast discussion, Jun 2, 5:00 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 500 PM EDT WED JUN 2 2004 .DISCUSSION... AFTERNOON CONVECTION DEVELOPING ONCE AGAIN OVR NW COUNTIES. ACTIVITY WAS SLOW TO FIRE TODAY...BUT QUICK TO INTENSIFY AFTER INITIATION. DAMAGING WINDS LOOK TO BE BIGGEST THREAT FOR AFTERNOON...THIS IN THE WAKE OF A COUPLE OF DAYS OF SEVERE STORMS IN SAME REGION. AN ABUNDANCE OF INSTABILITY REMAINS IN PLACE OVER THE FA W/SOUTHWEST FLOW KEEPING THE STREAM OF MOISTURE OVR EASTERN KY. DEWPOINTS ONCE AGAIN APPROACHING 60 OVER BLUE GRASS STATE...WITH SOMEWHAT LOWER VALUES IN THE MID 50S NORTH OF THE APPROACHING COLD FRONTAL BOUNDARY. ETA BUFR SOUNDINGS SHOW LIS OF M7 TO M8 AND CAPES OF 1500 TO 2000 J/KG FOR EARLY EVENING. WINDS FOR THE MOST PART ARE UNIDIRECTIONAL...WITH LITTLE SHEAR SFC TO 6 KM. WET-BULB ZERO HEIGHTS ARE AROUND 9000 FT ASL...NOT TOO HIGH FOR SEVERE HAIL POTENTIAL. SRH VALUES OF 150 MEANS MARGINAL POTENTIAL FOR DEVELOPMENT OF ROTATING UPDRAFTS. SUSPECT MOST CELLS THIS EVENING TO BE OF PULSE VARIETY...WITH PRIMARY THREAT TO BE DOWNBURST WINDS. BIGGEST CHALLENGE IS IN FIRST PERIOD WITH TIMING AND COVERAGE OF SHOWER / THUNDERSTORM ACTIVITY. WITH FRONTAL BOUNDARY TO THE NORTH...EXPECT MOST ACTIVITY TO BE CONFINED TO OUR NORTHERN ZONES. CHANCE POPS CARRIED ALL ZONES...HOWEVER KEPT HIGHER VALUES IN THE NORTH. ACTIVITY SHOULD DECREASE AS BOUNDARY MOVES SOUTH LATER THIS EVENING. GFS AND ETA SHOW 5H TROF AXIS POSITIVELY TILTED ACROSS OH VALLEY...EXPECTED TO BEGIN ROTATING THROUGH AREA ON THURSDAY. THIS WILL BRING AN END TO THE PERSISTENT PATTERN OF LATE...WITH RIDGING DOMINATING BY THURSDAY EVENING...BRINGING A DRIER PATTERN FOR THE END OF THE WORK WEEK. THE EARLY PART OF THE WEEKEND LOOKS TO BE DRY...HOWEVER FLOW BECOMES MOSTLY ZONAL BY SUNDAY. JET STREAK PASSING TO NORTH IN FAST FLOW WILL BRING THREAT OF SHOWERS AND THUNDERSTORMS BACK INTO THE PICTURE FOR THE BEGINNING OF NEW WEEK. BIGGEST THREATS...PER GFS LOOK TO BE DURING PEAK HEATING ON MONDAY AND TUESDAY. STAYED CLOSE TO MAV ON TEMPS THROUGH DAY TWO AND SLIGHTLY WARMER THEN MEX FOR REMAINDER OF FORECAST. && .PREV DISCUSSIONS... 1134 AM EDT WED JUN 2 2004 MORNING UPDATE...ONLY CHANGES MADE TO MORNING FORECAST WERE UPDATES TO REMOVE MORNING AND AFTERNOON WORDING. 542 AM EDT WED JUN 2 2004 ATTM A LINE OF SHOWERS AND THUNDERSTORMS ARE EXITING SOUTH CENTRAL KENTUCKY INTO TENNESSEE. FOR THE SHORT TERM...MODELS ARE IN GOOD AGREEMENT. LEANED TOWARDS THE ETA FOR TODAY...IT SEEMED TO HAVE A BETTER HANDLE ON THE CONVECTION. AFTER A LULL...CONVECTION SHOULD FIRE BACKUP...AS ANOTHER SHORTWAVE MOVES THROUGH THE AREA. THE MAIN THREAT FOR SEVERE WEATHER TODAY IS DAMAGING WINDS AND LARGE HAIL WITH STRONG MID LEVEL FLOW AND LOW WBZ HEIGHTS. UPPER TROF FINALLY PUSHES THE COLD FRONT OUT OF THE STATE EARLY THURSDAY...ALLOWING PLEASANT AND DRY CONDITIONS TO RETURN TO THE AREA...THROUGH EARLY SATURDAY...AS HIGH PRESSURE MOVES ACROSS THE GREAT LAKES. FOR TEMPERATURES...READINGS SHOULD STAY NEAR NORMAL FOR THE SHORT TERM...WITH HIGH PRESSURE TO THE NORTH. MAV/MET NUMBERS ARE ALSO IN CLOSE AGREEMENT...STAYED A DEGREE OR TWO COOLER THROUGH THE NEAR TERM. EXTENDED...LOOKED IN GOOD SHAPE...DID NOT MAKE ANY CHANGES. FORECAST ALREADY OUT. 1144 PM EDT TUE JUN 1 2004 TRAINING VORT LOBES IN THE OHIO VALLEY AS WELL AS A SFC TROUGH AND APPROACHING COOL FRONT HAVE BEEN PROVIDING A GOOD FOCUS FOR CONVECTION DURING THE EVENING HOURS. A GENERAL DECREASE IN INTENSITY HAS BEEN THE CASE OVER THE PAST FEW HOURS AS CELLS HAVE WORN THEMSELVES OUT COMING EAST INTO A LESS FAVORABLE AIRMASS. WILL ADJUST ZONES FOR TEMPS AND ADD SOME PATCHY FOG...WHILE REMOVING WATCH. WILL STILL MENTION SOME SMALL HAIL AND STRONG WINDS IN THE SOUTHWEST COUNTIES...AS ATMOSPHERE HAS NOT BEEN QUITE TAPPED THERE YET. ZONES OUT SHORTLY. && .JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WARNING FOR ESTILL AND POWELL UNTIL 6 PM THIS EVENING. MCLANE
Hazardous weather outlook, Jun 2, 7:38 AM EDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 738 AM EDT WED JUN 2 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 738 AM EDT WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL WEATHER SERVICE. JM
In the hours before
Local storm report, Jun 2, 5:02 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
502 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL EZEL 37.89N 83.44W
06/02/2004 1.00 INCH MORGAN KY LAW ENFORCEMENT
REPORTED BY DISPATCH.
&&
WESTERGARDLocal storm report, Jun 2, 5:07 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
507 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL EZEL 37.89N 83.44W
06/02/2004 0.75 INCH MORGAN KY LAW ENFORCEMENT
REPORTED BY DISPATCH.
&&
WESTERGARDLocal storm report, Jun 2, 5:08 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
508 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL MARIBA 37.91N 83.58W
06/02/2004 0.88 INCH MENIFEE KY LAW ENFORCEMENT
REPORTED BY DISPATCH.
&&
WESTERGARDLocal storm report, Jun 2, 5:13 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
513 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL DAN 37.97N 83.46W
06/02/2004 1.00 INCH MENIFEE KY LAW ENFORCEMENT
REPORTED BY DISPATCH. LARGE QUANTITIES OF PEA TO QUARTER
SIZE HAIL.
&&
WESTERGARDLocal storm report, Jun 2, 5:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
517 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL E WELLINGTON 37.92N 83.50W
06/02/2004 1.00 INCH MENIFEE KY TRAINED SPOTTER
&&
WESTERGARDLocal storm report, Jun 2, 5:31 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
531 PM EDT WED JUN 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL FAUBUSH 37.07N 84.83W
06/02/2004 1.00 INCH PULASKI KY TRAINED SPOTTER
FROM 515 TO 520 PM.
&&
WESTERGARDThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:49 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 41 min |
| Jun 2, 3:10 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 50 min |
| Jun 2, 4:07 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 23 min |
| Jun 2, 4:24 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee | 51 min |
| Jun 2, 4:42 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 48 min |
| Jun 2, 4:56 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 49 min |
| Jun 2, 5:24 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 51 min |
| Jun 2, 5:42 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 33 min |
| Jun 2, 6:27 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 48 min |
| Jun 2, 7:43 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski | 62 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.